MAUDE Adverse Event Report: NUVASIVE INC NUVASIVE HELIX MINI ACP SYSTEM; APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY

NUVASIVE INC NUVASIVE HELIX MINI ACP SYSTEM; APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY
Model Number 7741115
Medical Device Problem Code Device Damaged by Another Device (2915)
Health Effect - Clinical Code Pain (1994)
Date of Event 11/15/2022
Type of Reportable Event Malfunction
Event or Problem Description
On (b)(6) 2021 a patient underwent a c5/6 anterior cervical discectomy, bilateral c6 foraminotomy, and fusion and plating procedure, utilizing a modulus-c interbody and a helix mini plate with helix mini screws, to address bilateral c6 radiculopathy, there were no noted complications during this procedure.It was reported the patient subsequently experienced ongoing pain with suspected non-union and it was later discovered that one of the screws had lost fixation.On (b)(6) 2022 a revision surgery was performed where the plate, screws, and interbody were removed.After removal, it was noted one of the screws was missing its collar component.No additional information is available at this time.
 
Additional Manufacturer Narrative
The device was not returned to nuvasive for evaluation however a photograph was provided that confirmed screw head damage and missing collar washer.Examination of the limited view photograph noted one screw was missing the collar washer with substantial gouging and anodization removal suggesting the washer was forced off during or after placement, as well the internal hex feature is deformed indication excessive force and or insufficient driver engagement.Note no images of the plate, plate locking coil where provided.Additionally review of the provided radiographs identified the plate and interbody placement as well placed with no visualization of the plate locking coil nor the collar washer so no failure could be confirmed.The patient post operative physical activity is unknown and no information was provided as to if a fall took place.No definitive root cause could be determined due to a lack of information provided although, review of the provided image and historic complaint review suggests excessive post operative physical activity, unreported fall, excessive screw angulation during placement damaging the collar washer or over advancing the screw through the plate during placement damaging screw head and removing the collar washer.No additional investigation can be completed at this time, should more information become available additional evaluation will be conducted.Manufacturing review: no lot code information was provided so a complete manufacturing review could not be completed.Although review of ncmr records and similar events notes no non-conformances with respect to material type, treatments or dimensions that may have caused or contributed to this mode of failure.Labeling review: "potential adverse events and complications as with any major surgical procedures, there are risks involved in orthopedic surgery.Infrequent operative and postoperative complications that may result in the need for additional surgeries." ".Potential risks identified with the use of this system, which may require additional surgery, include: bending, fracture or loosening of implant component(s), loss of fixation, nonunion or delayed union.Neurological, vascular or visceral injury decrease in bone density due to stress shielding, pain, discomfort or abnormal sensations due to the presence of the device." "warnings, cautions and precautions the subject device is intended for use only as indicated.The implantation of spinal systems should be performed only by experienced spinal surgeons with specific training in the use of this spinal system because this is a technically demanding procedure presenting a risk of serious injury to the patient.Correct selection of the implant is extremely important.The potential for success is increased by the selection of the proper size of the implant.While proper selection can minimize risks, the size and shape of human bones present limitations on the size and strength of implants.Metallic internal fixation devices cannot withstand the activity levels and/or loads equal to those placed on normal, healthy bone.These devices are not designed to withstand the unsupported stress of full weight or load bearing alone." ".The nuvasive helix acp system is designed to assist in providing an adequate biomechanical environment for fusion.It is not intended to be and must not be used as the sole support for the spine.If a delayed union or nonunion occurs the implant may fail due to metal fatigue.Patients should be fully informed of the risk of implant failure." ".Proper patient selection is critical to the success of the procedure.Only patients who satisfy the criteria set forth under the indications section of this document and who do not have any of the conditions set forth under the contraindications section of this document should be considered for spinal fixation surgery using the nuvasive helix acp system.In addition, patients who smoke have been shown to have an increased incidence of pseudarthrosis.Based upon the fatigue testing results, the physician/surgeon should consider the levels of implantation, patient weight, patient activity level, other patient conditions, etc, which may impact the performance of the system." ".Implant components should be handled and stored appropriately to protect them from unintentional damage.The surgeon should avoid introducing notches or scratches into the plate surfaces as these may induce premature failure of the component." "important: prior to locking bone screws into the plate, ensure that all bone screws are inserted (driven) 75% into bone prior to final tightening.Failure to do so may reduce the chance of properly locking the bone screw into the plate construct." "important: if fixed bone screws are being placed, drill or awl must be used in conjunction with the fixed guide.Do not bend plate over bone screw holes.Inspect plate after each bend for excessive wear.Temporary tacks are a disposable item meant for single use only.All components should be final tightened per the specifications in the surgical technique.Implants should not be tightened past the locking point, as damage to the implant may occur.Notching, striking, and/or scratching of implants with any instrument should be avoided to reduce the risk of breakage.Care should be taken to ensure that all components are ideally fixated prior to closure." "patient education: preoperative instructions to the patient are essential.The patient should be made aware of the limitations of the implant and potential risks of the surgery.The patient should be instructed to limit postoperative activity, as this will reduce the risk of bent, broken or loose implant components.The patient must be made aware that implant components may bend, break or loosen even though restrictions in activity are followed." "important note to operating surgeon: the nuvasive helix acp system is designed to provide biomechanical stabilization as an adjunct to cervical fusion and should be used with anterior column support.Without anterior column support, its use may not be successful.Spinal fixation should only be undertaken after the surgeon has had hands on training in this method of spinal fixation and has become thoroughly knowledgeable about spinal anatomy and biomechanics.A surgical technique is available for instructions on the important aspects of this surgical procedure.Postoperative evaluation of the fusion and implant status is necessary.The surgeon may remove the implant once a solid fusion is obtained.The patient must be informed of the potential of this secondary surgical procedure and the associated risks." "pre-operative warnings 1.Only patients that meet the criteria described in the indications should be selected.2.Patient condition and/or predispositions such as those addressed in the aforementioned contraindications should be avoided.3.Care should be used in the handling and storage of the helix implants.The implants should not be scratched or damaged.Implants and instruments should be protected during storage and from corrosive environments.For sterile implants: assure highly aseptic surgical conditions, and use aseptic technique when removing the helix implant from its packaging.Inspect the implant and packaging for signs of damage, including scratched or damaged devices or damage to the sterile barrier.Do not use the helix implants if there is any evidence of damage.4.Refer to cleaning and sterilization instructions below for all non-sterile parts.5.Care should be used during surgical procedures to prevent damage to the device(s) and injury to the patient." "post-operative warnings during the postoperative phase it is of particular importance that the physician keeps the patient well informed of all procedures and treatments.Damage to the weight-bearing structures can give rise to loosening of the components, dislocation and migration as well as to other complications.To ensure the earliest possible detection of such catalysts of device dysfunction, the devices must be checked periodically postoperatively, using appropriate radiographic techniques." "method of use please refer to the surgical technique for this device." "packaging packages for each of the components should be intact upon receipt.Devices should be carefully examined for completeness, and for lack of damage, prior to use.Damaged packages or products should not be used, and should be returned to nuvasive." "information to obtain a surgical technique manual or should any information regarding the products or their uses be required, please contact your local representative or nuvasive directly at." 9400127-en n-2022-02.

Brand Name
NUVASIVE HELIX MINI ACP SYSTEM
Common Device Name
APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY
Manufacturer (Section D)
NUVASIVE INC
7475 lusk blvd
san diego CA 92121
Manufacturer (Section G)
NUVASIVE INC.
7475 lusk blvd
san diego CA 92121
Manufacturer Contact
geoffery gannon
7475 lusk blvd
san diego, CA 92121
MDR Report Key18996259
Report Number2031966-2024-00086
Device Sequence Number19605239
Product Code KWQ
UDI-Device Identifier00887517096784
UDI-Public887517096784
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K073275
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2022
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 03/26/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number7741115
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/04/2024
Initial Report FDA Received Date03/28/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
7740122 PLATE
Patient Age48 YR
Patient SexMale